An unexpected cause of acute kidney injury in a patient with ANCA associated vasculitis
Diagnostic kidney biopsies sometimes yield clinically unsuspected diagnoses. We present a case of a 69-year-old woman with established ANCA-associated vasculitis (AAV) of 4 years duration who was in clinical remission following cytotoxic therapy and was on maintenance immunosuppression. She presented to the hospital with acute kidney injury (AKI), symptoms suggestive of a systemic vasculitis, and in addition had hypercalcemia, metabolic alkalosis. A relapse in the AAV was suspected but a diagnostic kidney biopsy showed acute tubular necrosis, patchy interstitial inflammation, and calcium phosphate deposits. It was found that the patient recently started consuming large doses of over-the-counter calcium-containing antacids and vitamin D containing multivitamin supplements. Cessation of these drugs led to improvement of renal function to baseline. This case highlights several teaching points: (1) the kidney biopsy can prove to be critically important even in cases where there appears to be a more obvious clinical diagnosis, (2) AKI due to calcium-alkali syndrome has characteristic histopathological changes, and (3) that the triad of hypercalcemia, metabolic alkalosis, and AKI is exclusively associated with the ingestion of excessive quantities of calcium-containing antacids. The physician should keep this in mind, and pro-actively seek pertinent medication history from the patient. A brief review of calcium-alkali syndrome is given.
Choudhry, W., Nori, U., Nadasdy, T., & Satoskar, A. (2016). An unexpected cause of acute kidney injury in a patient with ANCA associated vasculitis. Clinical Nephrology, 85 (5), 289-295. https://doi.org/10.5414/CN108760